North Carolina, 2019

Damaging Winds in North Carolina, May 12, 2019

May 12, 2019 · NWS RNK · 6 events in 2 counties and zones

An approaching cold front helped trigger a few severe thunderstorms over the North Carolina Piedmont during the afternoon. The storms produced damaging winds that blew down several trees in Rockingham and Surry counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An approaching cold front helped trigger a few severe thunderstorms over the North Carolina Piedmont during the afternoon. The storms produced damaging winds that blew down several trees in Rockingham and Surry counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 2:00 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 12, 2:00 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Sun May 12 2019

.SYNOPSIS...
A weak cold front will cross the region from the west tonight
followed by a stronger secondary cold front early Monday. This
will result in continued rounds of showers and storms into
tonight along with added showers on Monday as an upper level
area of low pressure slides across the area. Cool high pressure
will follow bringing cool temperatures on gusty northwest winds
by Monday afternoon into Tuesday.
&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM EDT Sunday...

Low pressure in northern West Virginia and western Pennsylvania
has push the warm front a little north this afternoon. Meanwhile
Surface cold front is just to the west of the mountains. The cold
front will travel east tonight into Monday.

Scattered showers and thunderstorms will develop across our area
this afternoon into tonight. Extensive cloud cover and a westerly
wind has hindered convection. However, the combination of
isentropic lift, deep moist southwest wind flow, dynamic forcing
from shortwave aloft and orographic lift will create showers
and thunderstorms.

This morning 12z RNK sounding showed a healthy PWAT at 1.46 inches.
PWATs within this airmass with a deep southwest flow are more
indicative of mid-summer. Deep convection this afternoon can be rain
efficient with locally heavy rains. However, the moderately sheared
environment will caused the heavier convection to be transient.
Because of the movement of storms and spring greening will hold off
on any flash flood watch. FFG is relatively high and coverage
scattered.

SPC Convective Day One outlook has pushed the marginal risk for
severe weather a little farther south. Now, it highlights
southern and eastern portions of our forecast area with a
marginal risk. SPC Mesoscale Analysis at 18z showed SBCAPE has
risen to 1000 to 1500 east of the Blue ridge. The supercell
composite parameter paint the best chance of severe to our east
across eastern Virginia and eastern North Carolina. It still
looks like some of the storms this afternoon into tonight could
be strong to severe. In a moderately sheared environment, with
storm relative 0-3km helicity in the 150 to 200 range,
conditions do support rotation for thunderstorms that gain any
depth aloft, and especially so if they are co-located along a
boundary. For this afternoon into tonight shaped pops towards a
blend of the HRRR and NAM. Most solution indicated the best
chances across southern portions of the forecast area. Low
temperatures tonight will range from the mid 40s in the
northwest mountains of Greenbrier county in West Virginia to
near 60 degrees in the piedmont.

Upper low will move east through the southern Great Lakes Monday
into Monday night. This will keep a persistent flow of cool air and
low level moisture on strengthening northwest flow. The result will
be upslope clouds and showers persisting in the west. While in
the east, a gradual improvement is expected with downsloping
flow. A gusty northwest wind Monday afternoon should remain
below wind advisory levels. High temperatures on Monday will
vary from the upper 40s across the north to the lower 70s in the
piedmont.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 255 PM EDT Sunday...

Strong cool advection will continue Monday night into Tuesday morning
as an upper low passes north allowing surface low pressure to deepen
off New England. Pressure gradient between this feature and high
pressure to the west should keep gusty northwest winds in place as 850
mb temperatures also cool to near 0 deg/C over the mountains by early
Tuesday. This trajectory looks to dry out eastern sections per
downsloping Monday night, while low level moisture combined with the
cool advection and northwest flow likely to keep some upslope showers
going northwest ridges into Tuesday. Lows Monday night mainly 40s with
a few 30s deeper valleys, but overall not as cool as guidance due to
continued mixing. Moisture will decrease further Tuesday as high
pressure builds in although likely Tuesday night before the pressure
gradient decreases. This along with cold air aloft should make for a
very cool/blustery day for mid May on Tuesday with highs only
50s/60s despite increasing sunshine.

High pressure finally builds overhead Tuesday night into Wednesday with
dry air making for a very cool overnight before slowly modifying during
the day as warming aloft ensues. Appears great radiational cooling to
allow temperatures to bottom out by Wednesday morning with lows well
into the 30s in the deeper valleys, with upper 30s to mid 40s
elsewhere. This may be enough to support some patchy frost in
the coldest locations but likely quite spotty at best and only
in the mountain valleys if at all given the warm ground/wetness.
Highs Wednesday rebounding through the 60s to near 70 mountains
and low/mid 70s east. Airmass should modify enough despite
clear skies to see lows stay a bit warmer Wednesday night, but
still 40s to low 50s, with isolated 30s in the deepest valleys
again overnight.
&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 100 PM EDT Sunday...

Lingering northwest flow aloft will continue to start the period
followed by a transition to mid level ridging and much warmer weather
for next weekend. This scenario should result in passage of another
weak surface cold front Thursday before seeing high pressure offshore
start to dominate under the southeast ridging above. Moisture again
limited within the northwest flow with the front, so appears only
a few showers possible mainly mountains on Thursday. Airmass
will then dry out Friday into Saturday as subsidence increases
before dewpoints start to rebound by Day7 under return flow aloft.
This looks to also tap into much warmer air to the west that
should advect east as the flow aloft turns more westerly under
the developing ridge. Return moisture combined with strong heating
by Sunday may be enough to pop more orographic summer-like convection
over the ridges where will carry isolated thunder mountains
Saturday, and chance pops Sunday afternoon. This per the drier
ECMWF/CMC vs. the wetter GFS that has weaker ridging aloft
through the weekend.

Otherwise after a cool start to Thursday, will see a steady
increase in temperatures through the weekend as heights rise and
850 mb warming kicks in. Could even be close to 90 east of the
Blue Ridge by the end of the weekend, but not much humidity
until the very end of the period.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 147 PM EDT Sunday...

Flight categories will be highly variable across the region
with frontal boundary and convection. Disturbances moving
along the front will continue to produce scattered showers and
thunderstorms to the area. The threat until the entire storm
system begins to exit the region Monday.

MVFR/VFR conditions will prevail this afternoon into tonight
with pockets of IFR in convection and low clouds. There is
a potential for strong thunderstorms east of the Blue ridge.
Shaped the weather towards the HRRR/NAM with redevelopment
of storms especially across the south. DAN has the best chance
for a thunderstorm. Tonight will remain unsettled with areas of
low clouds in rain, drizzle, and some fog possibly leading to
IFR- LIFR conditions.

Conditions will begin to improve Monday as a secondary front
moves through and pushes the deeper moisture and solid cloud
cover east of the area. Scattered MVFR showers are possible with
mostly MVFR conditions focus near the mountains.

Confidence in the above portion of the aviation forecast is
moderate.

EXTENDED AVIATION DISCUSSION...

A few MVFR showers will continue in the western mountains
Monday evening. Then, they will taper off Monday night.

Tuesday will be VFR under high pressure. Isolated to scattered
MVFR showers are possible on Wednesday in the west. Drier air
will come in for Thursday.

Medium to High confidence in the extended portion of this
forecast.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...KK
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/PM
Hazardous weather outlook, May 12, 1:40 PM EST, 3 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
240 PM EDT Sun May 12 2019

NCZ004>006-VAZ043>047-058-059-131845-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
240 PM EDT Sun May 12 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to widely scattered severe thunderstorms containing
damaging wind gusts and large hail will be possible into this
evening.

In addition, multiple rounds of showers and storms could result in
localized flooding into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ009-012>017-022-032>035-131845-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Smyth-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-
Amherst-
240 PM EDT Sun May 12 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms containing damaging wind gusts and
large hail will be possible into early this evening.

In addition, multiple rounds of showers and storms could result in
localized flooding or flash flooding into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong northwest winds could gust to 40 or 45 mph Monday into Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-010-011-018>020-023-024-WVZ042>044-507-508-131845-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
240 PM EDT Sun May 12 2019

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Bands of showers and thunderstorms could produce very heavy rainfall
that may result in localized flooding or flash flooding into early
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 12, 2:24 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
324 PM EDT Sun May 12 2019

VAZ033-034-121945-
Franklin-Bedford-
324 PM EDT Sun May 12 2019

...A DEVELOPING THUNDERSTORM WILL AFFECT FRANKLIN AND BEDFORD
COUNTIES...

Until 345 PM EDT.

At 322 PM EDT, a shower was intensifying into a thunderstorm near
Western Smith Mountain Lake, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible as this
thunderstorm develops.

Locations impacted include...
Moneta...
Smith Mountain Lake State Park...
Burnt Chimney...
Western Smith Mountain Lake...
and Northwest Smith Mountain Lake.

LAT...LON 3702 7978 3709 7985 3728 7961 3711 7944
TIME...MOT...LOC 1922Z 239DEG 28KT 3708 7977

DS
Special weather statement, May 12, 3:05 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT Sun May 12 2019

VAZ034-122030-
Bedford-
405 PM EDT Sun May 12 2019

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

Until 430 PM EDT.

At 405 PM EDT, a strong thunderstorm was located over Bedford, moving
northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bedford...
Big Island...
Forest...
Coleman Falls...
and Boonsboro.

This includes The following Location The National D-Day Memorial.

LAT...LON 3751 7934 3751 7933 3746 7923 3745 7925
      3745 7926 3743 7927 3743 7925 3724 7953
      3729 7963 3755 7939
TIME...MOT...LOC 2005Z 218DEG 27KT 3733 7949

DS
Special weather statement, May 12, 3:38 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
438 PM EDT Sun May 12 2019

NCZ001>004-018-019-VAZ032-122130-
Stokes-Surry-Ashe-Wilkes-Watauga-Alleghany-Patrick-
438 PM EDT Sun May 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WATAUGA,
WILKES, SURRY, STOKES, AND SOUTHERN PATRICK COUNTIES THROUGH 530 PM
EDT...

At 436 PM EDT, strong thunderstorms were developing along a line
from just east of Boone, to Elkin, to Mt. Airy, to Stuart, moving
northeast at 20 mph.

Winds in excess of 30 mph are possible with these storms, along with
pea-sized hail, and locally very heavy rainfall.

Locations impacted include...
Boone...
Mount Airy...
North Wilkesboro...
Elkin...
and Wilkesboro.

This includes The following Location Appalachian State University.

Torrential rainfall is occurring with this storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3612 8155 3611 8179 3619 8183 3632 8136
      3637 8135 3636 8126 3643 8117 3643 8097
      3656 8090 3656 8052 3666 8006 3626 8004
      3624 8045 3629 8054 3629 8063 3625 8067
      3627 8078 3624 8087 3606 8088 3600 8132
TIME...MOT...LOC 2036Z 260DEG 17KT 3636 8105

RAB
Special weather statement, May 12, 3:43 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
443 PM EDT Sun May 12 2019

VAZ043-122115-
Henry-
443 PM EDT Sun May 12 2019

...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY...

Until 515 PM EDT.

At 443 PM EDT, a strong thunderstorm was located near Leatherwood,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Leatherwood...
Mountain Valley...
and Figsboro.

LAT...LON 3671 7984 3678 7985 3680 7976 3679 7976
      3679 7975 3680 7975 3682 7965 3672 7967
      3670 7968
TIME...MOT...LOC 2043Z 260DEG 19KT 3674 7981

DS
Special weather statement, May 12, 4:02 PM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT Sun May 12 2019

VAZ035-122130-
Amherst-
502 PM EDT Sun May 12 2019

...A STRONG THUNDERSTORM WILL AFFECT AMHERST COUNTY...

Until 530 PM EDT.

At 501 PM EDT, a strong thunderstorm was located near Forks Of
Buffalo, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amherst...
Forks Of Buffalo...
Clifford...
Lowesville...
and New Glasgow.

LAT...LON 3777 7907 3772 7907 3770 7903 3771 7902
      3770 7901 3770 7899 3768 7898 3768 7897
      3767 7897 3764 7895 3756 7913 3765 7922
      3778 7908
TIME...MOT...LOC 2101Z 228DEG 26KT 3764 7914

DS
Special weather statement, May 12, 4:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Sun May 12 2019

VAZ044-045-058-059-122200-
Halifax-Campbell-Pittsylvania-Charlotte-
530 PM EDT Sun May 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HALIFAX, CAMPBELL,
PITTSYLVANIA, AND CHARLOTTE COUNTIES...

Until 600 PM EDT.

At 530 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Long Island to Gretna. Movement was east
at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Gretna...
Brookneal...
Phenix...
Mt Airy...
and Cody.

LAT...LON 3692 7906 3696 7951 3712 7917 3716 7862
TIME...MOT...LOC 2130Z 263DEG 40KT 3709 7908 3697 7939

DS

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
May 12, 4:40 PM EST
Where
Surry County, 0.56 mi E of Mt Airy
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.500, -80.610

Thunderstorm winds blew down one tree in Mount Airy.

Thunderstorm Wind, Surry

When
May 12, 4:50 PM EST to 4:53 PM EST
Where
Surry County, 2.24 mi SE of Mt Airy Surry Co Arp to 2.51 mi NW of Pilot Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.423, -80.528

Thunderstorm winds blew down one tree at the intersection of Old Highway 52 South and Whisper Trial and a second tree at the intersection of Highway 52 and Cook School Road.

Thunderstorm Wind, Surry

When
May 12, 4:56 PM EST
Where
Surry County, 2.29 mi W of Pilot Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.376, -80.511

Thunderstorm winds blew down one tree on Whitaker Chapel Road.

Thunderstorm Wind, Surry

When
May 12, 5:05 PM EST
Where
Surry County, Pilot Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.380, -80.470

Thunderstorm winds blew down one tree in Pilot Mountain.

Thunderstorm Wind, Rockingham

When
May 12, 6:15 PM EST to 6:19 PM EST
Where
Rockingham County, 2.04 mi WNW of Mayodan Mayo Arpt to 2.33 mi NNE of Mayodan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.413, -80.013

Thunderstorm winds blew one tree down at the intersection of Highway 704 and Cardinal Road and two more trees on Janet Road west of Stoneville.

Thunderstorm Wind, Rockingham

When
May 12, 7:07 PM EST
Where
Rockingham County, 1.57 mi SSE of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.350, -79.656

Thunderstorm winds blew down one tree on Barnes Street in Reidsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814149, 814156, 814157, 814158, 814160, 814161.